Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 301, NWS Nashville, TN

June 10, 1998Macon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 10, 1998, 7:13 PM CDT for Macon County, Tennessee. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 7:13 PM CDT (00:13 UTC)
Expired
Jun 10, 1998, 8:15 PM CDT
In force
62 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Macon County, TN

The radar

The Nashville radar (KOHX), 59 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 7:30 PM CDTThunderstorm Wind 50Countywide, TNSheriff's office reported trees were blown down countywide.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WUUS1 KBNA 110014 RRA
SVRBNA
TNC111-110115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
713 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN MIDDLE TENNESSEE

* UNTIL 815 PM CDT

* AT 711 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 14 MILES WEST OF LAYFATTE OR 3 MILES
  NORTHWEST OF SILOAM MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  EULIA AT 725 PM CDT
  GREEN GROVE AT 730 PM CDT
  BRATTONTOWN AT 735 PM CDT
  HILLSDALE AT 745 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

ORCHANIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:50 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jun 10, 1:50 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
150 PM CDT WED JUN 10 1998

LOOKS AS THOUGH WE WL REMAIN HOT AND MUGGY AS MARITIME TROPICAL AIR
MASS REMAINS ANCHORED OVR FA. W/ LACK OF FOCUSING MECHANISM...WUD ONLY
SUGGEST SLGT POPS NEXT COUPLE OF AFTERNOONS TO COVER ANY ISLD
CONVECTION. SW FLOW WL REMAIN IN PLACE AND XPCT GUD INSTABILITY TO
PERSIST AT LEAST THRU PD 4.

W/ RELATIVELY TIGHT SFC PRES GRADIENT IN PLACE OVR FA DURG NEXT COUPLE
OF DAYS...FWC WIND SPEED VALUES NOT COMPLETELY OUT OF LINE. THINK
SUSTAINED 15 MPH LOOKS GUD FOR PD 2...AND MIGHT EVEN THROW IN BREEZY
IN ZFP WORDING.

OTRW...IT LOOKS LIKE P/C DAYS W/ TEMPS RUNNING NEAR FWC GUIDANCE VALUES.

72/90/72/91 1212

08

In the hours before

Local storm report, Jun 10, 4:22 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM                              TN   WIND DAMAGE
06/10/98   MAURY                          HIGHWAY DEPARTMENT
                                          REPORTED TREES DOWN
                                          COUNTYWIDE. SHERIFFS
                                          OFFICE SAID TREES WERE
                                          DOWN IN COLUMBIA.
Local storm report, Jun 10, 4:45 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
445 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    HOHENWALD                 TN   WIND DAMAGE
06/10/98   LEWIS                          911 CENTER REPORTED TREES
                                          DOWN AND A TRAILER TIPPED
                                          OVER IN HOHENWALD.

END/ORCHANIAN
Local storm report, Jun 10, 4:45 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
445 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    HOHENWALD                 TN   WIND DAMAGE
06/10/98   LEWIS                          911 CENTER REPORTED TREES
                                          DOWN AND A TRAILER TIPPED
                                          OVER IN HOHENWALD.

END/ORCHANIAN
Special weather statement, Jun 10, 5:08 PM CDT, 2 hours 5 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
508 PM CDT WED JUN 10 1998

...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT...
...FLASH FLOOD WATCH TONIGHT FOR THE EASTERN HALF OF MIDDLE
TENNESSEE...

STRONG TO SEVERE THUNDERSTORMS HAVE FIRED UP THIS AFTERNOON ACROSS
THE SOUTHERN PART OF MIDDLE TENNESSEE.  MORE THUNDERSTORMS OVER
KENTUCKY ARE EXPECTED TO DRIFT SOUTHWARD INTO TENNESSEE ONCE AGAIN
AFTER DARK AND BRING A THREAT OF MORE SEVERE WEATHER AND LOCALLY
HEAVY RAINS.

THERE IS THE POSSIBILITY OF STRONG DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES IN SOME OF THESE THUNDERSTORMS THIS EVENING AND
EARLY TONIGHT.

RAINFALL AMOUNTS OF ABOUT 3/4 INCH PER HOUR MAY CAUSE FLASH
FLOODING IN THE FLASH FLOOD WATCH AREA. THE GROUND HAS BEEN
SATURATED FROM RAINFALL THAT OCCURRED YESTERDAY AND TODAY.

FOLKS SHOULD STAY TUNED TO COMMERCIAL BROADCASTS OR NOAA WEATHER
RADIO FOR FURTHER WEATHER UPDATES OR WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

END/ORCHANIAN
Special weather statement, Jun 10, 5:08 PM CDT, 2 hours 5 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
508 PM CDT WED JUN 10 1998

...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT...
...FLASH FLOOD WATCH TONIGHT FOR THE EASTERN HALF OF MIDDLE
TENNESSEE...

STRONG TO SEVERE THUNDERSTORMS HAVE FIRED UP THIS AFTERNOON ACROSS
THE SOUTHERN PART OF MIDDLE TENNESSEE.  MORE THUNDERSTORMS OVER
KENTUCKY ARE EXPECTED TO DRIFT SOUTHWARD INTO TENNESSEE ONCE AGAIN
AFTER DARK AND BRING A THREAT OF MORE SEVERE WEATHER AND LOCALLY
HEAVY RAINS.

THERE IS THE POSSIBILITY OF STRONG DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES IN SOME OF THESE THUNDERSTORMS THIS EVENING AND
EARLY TONIGHT.

RAINFALL AMOUNTS OF ABOUT 3/4 INCH PER HOUR MAY CAUSE FLASH
FLOODING IN THE FLASH FLOOD WATCH AREA. THE GROUND HAS BEEN
SATURATED FROM RAINFALL THAT OCCURRED YESTERDAY AND TODAY.

FOLKS SHOULD STAY TUNED TO COMMERCIAL BROADCASTS OR NOAA WEATHER
RADIO FOR FURTHER WEATHER UPDATES OR WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

END/ORCHANIAN
Local storm report, Jun 10, 5:57 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
557 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    NASHVILLE                 TN   WIND DAMAGE
06/10/98   DAVIDSON                       LOCAL EMA OFFICIAL
                                          REPORTED SCATTERED TREES
                                          AND POWER LINES DOWN IN
                                          THE WESTERN PART OF THE
                                          CITY.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:04 PM CDTSevere Thunderstorm WarningOHXRobertson31 min
Jun 10, 7:19 PM CDTSevere Thunderstorm WarningOHXWilson51 min
Jun 10, 8:23 PM CDTFlash Flood WarningOHXDeKalb, Smith3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.